Sufferers of chronic pain may wish to ease down on the long-term usage of painkillers, or risk doing possible damage to their hearing, according to new Harvard study.
The recent study of 54,000 women aged between 48 and 73 found links between hearing loss and prolonged usage of over-the-counter pain relievers.
A team led by researchers from Harvard-affiliated Brigham and Women’s Hospital used data from the Nurses’ Health Study and found evidence that associated a higher risk of hearing loss with the extended use of painkillers such as ibuprofen or acetaminophen.
The exact reasons why remain unknown, but the study, which has been published in the American Journal of Epidemiology, joins an ever growing body of evidence that links the usage of non-steroidal anti-inflammatories with a loss of hearing.
Examining data from women enrolled in the Nurses’ Health Study, the researchers analysed their aspirin, ibuprofen, and acetaminophen usage and measured the information against their self-reported hearing loss.
They found that the longer the duration of usage of anti-inflammatory drugs, the higher the reports of hearing loss were in the individuals.
While there is already an established link between high dosages of aspirin and the side-effect of hearing loss, such doses are no longer commonly administered and as such they found no link between long-term usage of aspirin in normal doses.
The study concluded that approximately 16.2 percent of hearing loss in the women studied could be due to extended usage of ibuprofen and acetaminophen and that even a small increase in risk could have important health implications.
If you have chronic pain, the issues causing the pain do need to be managed of course, but long-term usage of anti-inflammatory painkillers also needs to be strictly monitored.